Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Boise, ID

September 5, 20135 counties in Idaho

NWS Boise, ID issued this flash flood warning at Sep 5, 2013, 4:55 PM MDT for 5 counties in Idaho. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2013, 4:55 PM MDT (22:55 UTC)
Expired
Sep 5, 2013, 5:45 PM MDT
In force
50 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

Counties Adams County, ID, Boise County, ID, Gem County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 106 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:00 PM MDTFLASH FLOOD2 W Garden Valley, IDTWO MUDSLIDE ON THE BANKS AND LOWMEN ROAD JUST BEFORE GARDEN VALLEY TRAPPED TWO VEHICLES.
Sep 5, 5:45 PM MDTFLASH FLOOD6 Ne Horseshoe Bend, IDRECEIVED 0.78 IN ABOUT 20 MINUTES WHICH CAUSE MUDSLIDES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WGUS55 KBOI 052255
FFWBOI
IDC003-015-045-085-087-052345-
/O.NEW.KBOI.FF.W.0013.130905T2255Z-130905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
455 PM MDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GEM COUNTY IN SOUTHWEST IDAHO...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL IDAHO...
  WESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
  SOUTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 545 PM MDT.

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BANKS...OR 23 MILES   
NORTHWEST OF IDAHO CITY...MOVING NORTH AT 30 MPH. OVER 0.50 INCH OF 
RAIN HAS BEEN REPORTED WITH THIS STORM PRODUCING FLASH FLOODING IN 
HORSESHOE BEND WITH THE STORM. BURN AREAS AROUND THE BANKS WILL BE 
ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...COUNCIL...INDIAN VALLEY...CASCADE...
  DEADWOOD RESERVOIR...DONNELLY...SMITHS FERRY...WARM LAKE...BANKS...
  CROUCH...GARDEN VALLEY...GARDENA...PLACERVILLE...OLA...SWEET...
  SQUAW BUTTE...DEADWOOD SUMMIT...HALFWAY STATION...LANDMARK...BIG
  CREEK SUMMIT...SCOTT MOUNTAIN...SILVER CREEK WORK CENTER...TRAIL
  CREEK SUMMIT...HARDSCRABBLE CAMPGROUND...BOILING SPRINGS...
  HORSESHOE RESERVOIR...MONUMENTAL PEAK...TAMARACK SKI AREA...
  SOUTHERN CASCADE RESERVOIR...CENTRAL CASCADE RESERVOIR...NORTHERN
  CASCADE RESERVOIR...COUNCIL MOUNTAIN...INDIAN MOUNTAIN...GRANITE
  PEAK...SAGE HEN RESERVOIR...FOUR BIT SUMMIT...DODSON PASS...HIGH
  VALLEY...BIG EDDY AND MONTOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MUDSLIDES AND DEBRIS FLOWS ARE LIKELY WITH THIS EVENT IN AREAS OF
STEEP TERRAIN BURNED BY WILDFIRES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4477 11644 4478 11531 4393 11593 4393 11645

$$

JDS
1 follow-up statement
261 
WGUS75 KBOI 052338
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
538 PM MDT THU SEP 5 2013

IDC003-015-045-085-087-052346-
/O.EXP.KBOI.FF.W.0013.000000T0000Z-130905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY ID-BOISE ID-WASHINGTON ID-GEM ID-ADAMS ID-
538 PM MDT THU SEP 5 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR SOUTHEASTERN
ADAMS...NORTHEASTERN GEM...SOUTHEASTERN WASHINGTON...WESTERN BOISE
AND SOUTHWESTERN VALLEY COUNTIES...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKEN SO THE 
WARNING WAS ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHWESTERN IDAHO AND EASTERN OREGON.

LAT...LON 4477 11644 4478 11531 4393 11593 4393 11645

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:39 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 2:39 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
239 PM MDT THU SEP 5 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY...SEVERE WEATHER OPERATIONS
SO THIS WILL BE SHORT. UPPER LEVEL JET OVER OREGON BY EARLY
EVENING WILL BRING 60 KNOTS OF BULK LOW LEVEL SHEAR. MDCARS T/TD
SOUNDING NEAR 17Z MODIFIED FOR HIGH TEMPERATURE BROUGHT CAPE TO
1700 J/KG AND LI TO -6C ALONG WITH PW OF 1.3 INCHES. THIS WILL
SUPPORT SUPERCELLS SUCH AS THE ONE THE NWS BOISE WARNED FOR OVER
OWYHEE COUNTY AS OF 236 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TIL 9 PM MDT/8PM
PDT. WITH THE HIGH PWAT AND ANY TRAINING STORMS THERE IS STILL A
FLASH FLOOD THREAT ESPECIALLY CENTRAL IDAHO SO THERE IS A FLASH
FLOOD WATCH IN EFFECT UNTIL 6 PM MDT/5 PM PDT. COOLER FRIDAY AND
SATURDAY WITH ISOLATED STORMS MAINLY ACROSS THE HIGHER NORTHERN
TERRAIN.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...GOOD MODEL AGREEMENT
WITH LARGE SCALE FEATURES THROUGH THE PERIOD. THE UPPER LOW CENTER
CURRENTLY NEAR THE OREGON COAST IS EXPECTED TO MOVE ACROSS NORTHERN
IDAHO SUNDAY. DRIER WESTERLY FLOW AND LOWER HEIGHTS WILL KEEP DAYTIME
HIGHS NEAR SEASONAL NORMALS SUNDAY AND MONDAY WITH DRY CONDITIONS
PREVAILING. AS THE LOW MOVES FURTHER EAST MONDAY AND TUESDAY A RIDGE
BUILDS OVER THE PACIFIC NORTHWEST WHICH WILL TREND TEMPERATURES UP
THROUGH THE MIDDLE OF THE WEEK...WITH DAYTIME HIGHS REACHING AROUND
90 DEGREES IN THE LOWER VALLEYS WEDNESDAY AND THURSDAY. MODELS DO
SHOW A WEAK CUTOFF LOW OVER SOUTHERN CALIFORNIA THE MIDDLE OF NEXT
WEEK WHILE THE RIDGE AXIS SHIFTS OVER THE ROCKIES. SOUTHERLY FLOW
BETWEEN THESE TWO FEATURES MAY BRING SOME MOISTURE BACK INTO THE
AREA BUT FOR NOW WILL KEEP THE FORECAST DRY.

&&

.AVIATION...NUMEROUS RAIN SHOWERS AND THUNDERSTORMS THROUGH 06Z
TONIGHT WITH GRADUAL IMPROVEMENT AFTERWARD FROM SOUTH TO NORTH. MVFR TO
IFR CONDITIONS WITH HEAVY RAIN AND POSSIBLE HAIL WITH THUNDERSTORMS.
SURFACE WINDS GENERALLY SOUTHEAST 5-10KTS EXCEPT ERRATIC AND GUSTY
UP TO 40KTS IN THE VICINITY OF THUNDERSTORMS. A COLD FRONT WILL MOVE
THROUGH OVERNIGHT...AROUND 05Z AT KBKE...AND 08Z AT KBOI...AND 10Z
AT KTWF. SURFACE WINDS WEST 10-20KTS BEHIND THE FRONT. SOUTHWEST
WINDS 20-30KTS AT 10K FT MSL THROUGH TONIGHT DECREASING FRIDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING IDZ011>016-028>030-
     033.
OR...FLASH FLOOD WATCH UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING
     ORZ061>064.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....TL/WH
AVIATION.....TL
Hazardous weather outlook, Sep 5, 2:38 PM MDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
238 PM MDT THU SEP 5 2013

IDZ011>016-028>030-033-ORZ061>064-062045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
238 PM MDT THU SEP 5 2013 /138 PM PDT THU SEP 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. SEE
THE LATEST FLASH FLOOD WATCH PRODUCT...BOIFFABOI...FOR DETAILS. IN
ADDITION TO THE FLASH FLOOD THREAT...A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 9 PM MDT/ 8 PM PDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Sep 5, 4:23 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
423 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 N EAGLE               43.71N 116.36W
09/05/2013  M1.25 INCH       ADA                ID   UNKNOWN

            HALF DOLLAR HAIL AND 45 MPH WINDS.

&&

TWB
Local storm report, Sep 5, 4:26 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
426 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             5 N EAGLE               43.77N 116.36W
09/05/2013  E1.50 INCH       ADA                ID   UNKNOWN

            PING PONG BALL SIZE HAIL ON HIGHWAY 55 NORTH OF EAGLE.

&&

TWB
Local storm report, Sep 5, 4:43 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
443 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             JORDAN VALLEY           42.98N 117.05W
09/05/2013  E1.75 INCH       MALHEUR            OR   UNKNOWN

            ESTIMATED GOLF BALL SIZE HAIL FROM PHOTO.

&&

TWB
Local storm report, Sep 5, 4:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
446 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             1 S HORSESHOE BEND      43.90N 116.19W
09/05/2013  M1.00 INCH       BOISE              ID   UNKNOWN

            SPOTTER REPORTS THUNDERSTORM WITH 1 INCH HAIL AND WIND
            GUSTS TO 60 MPH.

&&

WHEWKO
Local storm report, Sep 5, 4:48 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
448 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MERIDIAN                43.61N 116.40W
09/05/2013  E1.50 INCH       ADA                ID   UNKNOWN

            HAIL GREATER THAN 1 INCH. HALF SIZE OF SMALL YOYO.

&&

TWB
Local storm report, Sep 5, 4:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
453 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             MERIDIAN                43.61N 116.40W
09/05/2013  M1.00 INCH       ADA                ID   UNKNOWN

            PHOTO OF HAIL SLIGHTLY LARGER THAN A QUARTER.

&&

TWB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:05 PM MDTFlash Flood WarningBOIGooding, Jerome, Twin Falls85 min
Sep 4, 6:17 PM MDTSpecial Weather StatementBOIAda43 min
Sep 4, 6:18 PM MDTSevere Thunderstorm WarningBOIGooding, Jerome, Twin Falls57 min
Sep 4, 7:03 PM MDTFlash Flood WarningBOIAda, Canyon, Owyhee117 min
Sep 4, 9:38 PM MDTFlash Flood WarningBOICamas112 min
Sep 5, 1:08 AM MDTSpecial Weather StatementBOIAdams, Gem, Payette, Washington52 min
Sep 5, 6:12 AM MDTSpecial Weather StatementBOI63 min
Sep 5, 8:08 AM MDTSpecial Weather StatementBOIWashington52 min
Sep 5, 1:07 PM MDTSpecial Weather StatementBOI53 min
Sep 5, 2:02 PM MDTSevere Thunderstorm WarningBOICanyon, Owyhee43 min
Sep 5, 2:45 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Owyhee60 min
Sep 5, 3:12 PM MDTFlash Flood WarningBOICamas2 hr
Sep 5, 3:41 PM MDTFlash Flood WarningBOIOwyhee94 min
Sep 5, 3:43 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Owyhee62 min
Sep 5, 3:59 PM MDTAreal Flood AdvisoryBOIAda, Canyon3 hr
Sep 5, 4:11 PM MDTSevere Thunderstorm WarningBOIBoise, Gem, Payette, Valley, Washington64 min
Sep 5, 4:44 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls46 min
Sep 5, 4:52 PM MDTSevere Thunderstorm WarningBOIAdams, Gem, Valley, Washington38 min
Sep 5, 5:05 PM MDTSevere Thunderstorm WarningBOIElmore, Gooding, Owyhee, Twin Falls40 min
Sep 5, 5:10 PM MDTSevere Thunderstorm WarningBOIBoise, Valley35 min
Sep 5, 5:23 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls37 min
Sep 5, 5:27 PM MDTSevere Thunderstorm WarningBOIAdams, Valley48 min
Sep 5, 5:55 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls50 min
Sep 5, 5:59 PM MDTAreal Flood AdvisoryBOIJerome, Twin Falls3 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.